Alert archive / North Dakota / Extreme Cold Warnings in 2025

Extreme Cold Warning 3, NWS Grand Forks, ND

February 11, 2025Wilkin County, Minnesota; Ransom County, Richland County, Sargent County, North Dakota

NWS Grand Forks, ND issued this extreme cold warning at Feb 11, 2025, 11:22 PM CST for Wilkin County, Minnesota; Ransom County, Richland County, Sargent County, North Dakota. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 11, 2025, 11:22 PM CST (05:22 UTC)
Expired
Feb 12, 2025, 9:00 AM CST
In force
10 hr
Issued by
NWS Grand Forks, ND

Counties Wilkin County, MN, Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Aberdeen radar (KABR), 134 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WWUS73 KFGF 120522
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1122 PM CST Tue Feb 11 2025

MNZ029-NDZ049-052-053-121330-
/O.UPG.KFGF.CW.Y.0013.000000T0000Z-250212T1800Z/
/O.NEW.KFGF.EC.W.0003.250212T0522Z-250212T1500Z/
Wilkin-Ransom-Sargent-Richland-
Including the cities of Lawndale, Forman, Breckenridge, McLeod,
Gwinner, Milnor, Lisbon, Enderlin, Rutland, and Wahpeton
1122 PM CST Tue Feb 11 2025

...EXTREME COLD WARNING IN EFFECT UNTIL 9 AM CST WEDNESDAY...

* WHAT...Dangerously cold wind chills as low as 45 below.

* WHERE...In Minnesota, Wilkin County. In North Dakota, Ransom, 
  Richland, and Sargent Counties.

* WHEN...Until 9 AM CST Wednesday.

* IMPACTS...The dangerously cold wind chills as low as 45 below zero 
  could cause frostbite on exposed skin in as little as 5 minutes. 
  Frostbite and hypothermia will occur if unprotected skin is 
  exposed to these temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If going outside, cover as much expose skin as possible by dressing 
appropriately including a hat, face mask, and gloves. Limit time 
spent outside by taking frequent breaks to warm up. If traveling, 
carry a winter survival kit in your vehicle.

&&

$$

MNZ001>009-013>017-022>024-027-028-030>032-040-NDZ006>008-014>016-
024-026>030-038-039-054-121330-
/O.CON.KFGF.CW.Y.0013.000000T0000Z-250212T1800Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-West
Marshall-East Marshall-North Beltrami-Pennington-Red Lake-East
Polk-North Clearwater-South Beltrami-Mahnomen-South Clearwater-
Hubbard-West Becker-East Becker-West Otter Tail-East Otter Tail-
Wadena-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western
Walsh-
Including the cities of Rosewood, Park River, Hillsboro, Upper
Rice Lake, Devils Lake, Red Lake, Ada, Henning, Ashby, Barrett,
Nash, Long Lost Lake, Redby, Mahnomen, Lake Itasca, Emmaville,
Fort Totten, Roseau, Lavinia, Argyle, Backoo, Cavalier, Twin
Valley, Florian, Baudette, Gatzke, Perham, Lankin, Roy Lake,
Fargo, Stephen, Fergus Falls, Moorhead, Red Lake Falls, Pencer,
Leeds, Fertile, Clearbrook, New York Mills, Herman, Fox, Aneta,
Ebro, Finley, Alida, Bemidji, Considine, Mount Carmel, Hallock,
Fairdale, Flaming, Battle Lake, Kelso, Menahga, Grafton, Faith,
Rosby, Hope, Oakwood, Thief River Falls, Erdahl, Naytahwaush,
Malung, Fosston, Valley City, Mayville, Parkers Prairie, Park
Rapids, Nary, Hatton, Cooperstown, Salol, Leroy, Minnewaukan,
Tolna, Detroit Lakes, Radium, Newfolden, Akra, Hubbard, Syre,
Mcville, Staples Airport, Englund, Bagley, Crookston, Lakota,
East Grand Forks, Hoffman, Portland, McIntosh, Bowesmont,
Casperson, Waubun, Espelie, Drayton, Erskine, Maddock, Halstad,
Hayes Lake State Park, Dakota Junction, Langdon, Karlstad, Middle
River, Roseville, Wolf Lake, Walhalla, New Rockford, Wadena,
Grygla, Shoreham, Lancaster, Grand Forks, Warren, Hadler, Maida,
Dresden, Vang, Adams, Elbow Lake, Lower Rice Lake, Ponemah, and
Cando
1122 PM CST Tue Feb 11 2025

...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST 
WEDNESDAY...

* WHAT...Very cold wind chills between 30 and 40 below expected.

* WHERE...Portions of central, north central, northwest, and west 
  central Minnesota and northeast and southeast North Dakota.

* WHEN...Until noon CST Wednesday.

* IMPACTS...Very cold wind chills between 30 and 40 below zero could 
  cause frostbite on exposed skin in as little as 10 minutes. 
  Frostbite and hypothermia will occur if unprotected skin is 
  exposed to these temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

CJ
2 follow-up statements
756 
WWUS73 KFGF 121111
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
511 AM CST Wed Feb 12 2025

MNZ029-NDZ049-052-053-121500-
/O.CON.KFGF.EC.W.0003.000000T0000Z-250212T1500Z/
Wilkin-Ransom-Sargent-Richland-
Including the cities of Lawndale, McLeod, Gwinner, Wahpeton,
Enderlin, Forman, Milnor, Breckenridge, Rutland, and Lisbon
511 AM CST Wed Feb 12 2025

...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS 
MORNING...

* WHAT...Dangerously cold wind chills as low as 45 below.

* WHERE...In Minnesota, Wilkin County. In North Dakota, Ransom, 
  Richland, and Sargent Counties.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...The dangerously cold wind chills as low as 40 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes. 
  Frostbite and hypothermia will occur if unprotected skin is 
  exposed to these temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

MNZ001>009-013>017-022>024-027-028-030>032-040-NDZ006>008-014>016-
024-026>030-038-039-054-121800-
/O.CON.KFGF.CW.Y.0013.000000T0000Z-250212T1800Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-West
Marshall-East Marshall-North Beltrami-Pennington-Red Lake-East
Polk-North Clearwater-South Beltrami-Mahnomen-South Clearwater-
Hubbard-West Becker-East Becker-West Otter Tail-East Otter Tail-
Wadena-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western
Walsh-
Including the cities of Cavalier, Ashby, Lancaster, Naytahwaush,
Crookston, Redby, Ponemah, Lakota, Long Lost Lake, Leroy, Fargo,
Battle Lake, Devils Lake, Roseau, Waubun, Adams, Ebro, Elbow
Lake, Mayville, Karlstad, Dresden, Lavinia, Roseville, New
Rockford, Langdon, Halstad, Hoffman, Park Rapids, Salol,
Hillsboro, Grand Forks, Vang, Barrett, Wadena, Lake Itasca,
Bemidji, Walhalla, Grygla, Clearbrook, Minnewaukan, Grafton, Fox,
Portland, Baudette, Nary, Flaming, Parkers Prairie, Hope, Rosby,
Faith, Casperson, Dakota Junction, Espelie, Shoreham, Hallock,
Mcville, Fergus Falls, Cando, Lower Rice Lake, Red Lake Falls,
Bagley, Cooperstown, Akra, Maida, Backoo, Fosston, Newfolden,
Argyle, Detroit Lakes, Finley, Ada, Erdahl, Twin Valley, Malung,
Upper Rice Lake, Thief River Falls, Englund, Hadler, Roy Lake,
Wolf Lake, New York Mills, Gatzke, McIntosh, Moorhead, Emmaville,
Henning, Mount Carmel, Kelso, Tolna, Rosewood, Radium, Hatton,
Leeds, Middle River, East Grand Forks, Perham, Warren, Florian,
Valley City, Stephen, Staples Airport, Maddock, Erskine, Pencer,
Alida, Considine, Drayton, Fertile, Menahga, Red Lake, Hubbard,
Oakwood, Syre, Herman, Lankin, Fort Totten, Park River, Nash,
Mahnomen, Aneta, Bowesmont, Fairdale, and Hayes Lake State Park
511 AM CST Wed Feb 12 2025

...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills between 30 and 40 below expected.

* WHERE...Portions of central, north central, northwest, and west 
  central Minnesota and northeast and southeast North Dakota.

* WHEN...Until noon CST today.

* IMPACTS...The dangerously cold wind chills as low as 35 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes. 
  Frostbite and hypothermia will occur if unprotected skin is 
  exposed to these temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

Riddle
062 
WWUS73 KFGF 121505
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
905 AM CST Wed Feb 12 2025

MNZ029-NDZ049-052-053-121615-
/O.EXP.KFGF.EC.W.0003.000000T0000Z-250212T1500Z/
Wilkin-Ransom-Sargent-Richland-
Including the cities of Enderlin, Rutland, Forman, Milnor,
Lawndale, Wahpeton, McLeod, Gwinner, Lisbon, and Breckenridge
905 AM CST Wed Feb 12 2025

...EXTREME COLD WARNING HAS EXPIRED...

With cloud cover moving in, temperatures will continue to rise this 
morning. However, wind chills may continue to range from 30 below to 
40 below zero for a few more hours.

$$

MNZ001>009-013>017-022>024-027-028-030>032-040-NDZ006>008-014>016-
024-026>030-038-039-054-121800-
/O.CON.KFGF.CW.Y.0013.000000T0000Z-250212T1800Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-West
Marshall-East Marshall-North Beltrami-Pennington-Red Lake-East
Polk-North Clearwater-South Beltrami-Mahnomen-South Clearwater-
Hubbard-West Becker-East Becker-West Otter Tail-East Otter Tail-
Wadena-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western
Walsh-
Including the cities of Wolf Lake, Twin Valley, Long Lost Lake,
Florian, Nash, Rosewood, Hoffman, Alida, Radium, Hubbard, Fergus
Falls, Langdon, Staples Airport, Espelie, Warren, Fosston,
Wadena, Roseville, Menahga, Ashby, Flaming, Lower Rice Lake,
Finley, Maida, Detroit Lakes, Clearbrook, Lakota, Fargo, Leeds,
Vang, Drayton, Parkers Prairie, Dakota Junction, Mahnomen, Leroy,
Hayes Lake State Park, Casperson, Oakwood, Fort Totten, Thief
River Falls, Lavinia, Hallock, Englund, Grafton, Cando, Hatton,
Nary, Dresden, Roy Lake, Hadler, Karlstad, Upper Rice Lake, Ebro,
Adams, Pencer, Syre, Portland, Grand Forks, New York Mills,
Barrett, Cooperstown, Ada, Kelso, New Rockford, Valley City, Fox,
McIntosh, Cavalier, Fairdale, Argyle, Aneta, Red Lake Falls,
Shoreham, Moorhead, Gatzke, Tolna, Red Lake, Lake Itasca, Perham,
Baudette, Newfolden, Grygla, Stephen, Bemidji, Faith, Mcville,
Fertile, Middle River, Considine, Minnewaukan, Redby, Mount
Carmel, Backoo, Ponemah, Park River, Hillsboro, Bagley, Salol,
Henning, Waubun, Bowesmont, Herman, Battle Lake, Park Rapids,
Mayville, Elbow Lake, East Grand Forks, Crookston, Lankin,
Erdahl, Lancaster, Akra, Erskine, Naytahwaush, Halstad, Maddock,
Emmaville, Walhalla, Roseau, Malung, Hope, Devils Lake, and Rosby
905 AM CST Wed Feb 12 2025

...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills from 30 below to 40 below.

* WHERE...Most of eastern North Dakota and the northwest quarter of 
  Minnesota.

* WHEN...Until noon CST today.

* IMPACTS...The dangerously cold wind chills as low as 35 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes. 
  Frostbite and hypothermia will occur if unprotected skin is 
  exposed to these temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

VG

What forecasters said that day

The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this extreme cold warning went out at Feb 11, 9:36 PM CST, 1 hour 46 minutes earlier. Its key messages:

  • Very cold wind chills between 30 and 40 below zero are expected across eastern North Dakota, west central Minnesota, and northwestern Minnesota during the overnight and morning hours this week.
Area forecast discussion, Feb 11, 9:36 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
936 PM CST Tue Feb 11 2025

.KEY MESSAGES...

- Very cold wind chills between 30 and 40 below zero are
  expected across eastern North Dakota, west central Minnesota,
  and northwestern Minnesota during the overnight and morning
  hours this week.

&&

.UPDATE...
Issued at 935 PM CST Tue Feb 11 2025

With the temperature forecast continuing to fall short of obs
lowered temps even further with mins now expected in the 20s
below zero in the southern Red River Valley this morning. Wind
chills dont change much as winds remain light but 40s below
zero do remain possible in this area. A few snow showers have
also be observed in southern Saskatchewan and are possible into
the morning hours in eastern North Dakota. Have as such
introduced a 10 pop for flurries.

UPDATE
Issued at 519 PM CST Tue Feb 11 2025

Tweaked temps a bit to try and correct for the slight warm bias
in the south with new snowpack still not being resolved by
models. Didnt make much of difference but does indicate wind
chills being more in the 35 below zero territory than the
previous 30 below zero.

&&

.DISCUSSION...
Issued at 230 PM CST Tue Feb 11 2025

...Synopsis...

Hudson Bay low continues to keep the northern plains in a
northwesterly flow aloft bringing down cold air from Canada. We
remain in this pattern through the weekend. In the southern United
States we have southwesterly flow bringing systems through the
central United States into the Great Lakes. A quick moving system on
Friday moves out of that southwesterly flow and has the potential to
clip portions of the area Friday. Confidence is on the low end on
the extent of the precipitation. Any accumulations at this time look
to remain light, with the bulk of moisture and activity back towards
central MN. Otherwise, under this pattern we will remain below
normal for temperatures.

...Very Cold Wind Chills...

Cold arctic air moves down from Canada thanks to the northwesterly
flow aloft. Winds remain on the lighter side ranging from 5 to
10kts. Temperatures will drop down to the negative 20s overnight,
with some areas remaining in the negative teens thanks to the
reduced snowpack in spots (areas around Grand Forks, and forested
areas). Wind chills drop to as low as 40 below zero overnight and
into Wednesday morning. The coldest wind chills will be in north
central North Dakota and into the Devils Lake Basin, where snow
depth is higher and temperatures overnight are cooler. The limited
cloud coverage helps keep those temperatures cooler overnight.A Cold
Weather Advisory is in effect 9pm this evening through 12pm
Wednesday due to the very cold wind chills.

The trend of very cold wind chills continues each overnight and
morning period through the remainder of the work week and into the
weekend. Friday morning doesn't look to be as cold, but wind chills
still may approach 35 below zero in some spots. Cloud coverage from
an approaching system in the south will help keep temperatures on
the warmer side. The system on Friday bringing the cloud coverage
will bring the chance for precipitation to portions of the area. How
far north the system tracks will determine the extent of the
precipitation. Current thoughts and indications is the system just
clips part of the southern Red River Valley and west central MN.
Most of the moisture and synoptic forcing remains south and east of
our area. We will continue to monitor the system as we proceed in
the middle and end of the work week. Otherwise, we will continue to
see below normal temperatures over the weekend and into the new work
week. This brings further chances for very cold to dangerously cold
wind chills.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 519 PM CST Tue Feb 11 2025

VFR skies through at least Wednesday morning with increasing
cloud cover through the morning into afternoon tomorrow bringing
a SCT deck near 3kft. Winds will be light overnight swinging
from SW to NW overnight. Overall a very pleasant forecast aside
from the cold is expected for aviation purposes tonight into
Wednesday

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Cold Weather Advisory until noon CST Wednesday for NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.
MN...Cold Weather Advisory until noon CST Wednesday for MNZ001>009-
     013>017-022>024-027>032-040.

&&

UPDATE...TT
DISCUSSION...Spender
AVIATION...TT
Hazardous weather outlook, Feb 11, 9:23 PM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
923 PM CST Tue Feb 11 2025

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-130330-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
923 PM CST Tue Feb 11 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Very cold wind chills from 30 below to 40 below zero are expected
tonight into Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very cold wind chills less than 30 below are expected mainly
during the overnight and morning hours each day this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 12:26 PM CSTCold Weather AdvisoryFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more24 hr
Feb 12, 12:26 PM CSTExtreme Cold WarningFGFCavalier, Ransom, Richland, Sargent, Towner24 hr

Nearby

Extreme Cold Warnings in North Dakota, 2025Extreme Cold Warnings in Minnesota, 2025Every extreme cold warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.